Texas, 2014

Heavy Rain in Texas, September 11, 2014

September 11, 2014 · NWS LUB · 3 events in 3 counties and zones

A band of thunderstorms developed over the western South Plains early this morning and spread slowly east, accompanied by torrential rainfall and near zero visibility at times. In addition to minor street flooding, rain contributed to several vehicle accidents along Highway 114 near Reese Center and along West Loop 289 in Lubbock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A band of thunderstorms developed over the western South Plains early this morning and spread slowly east, accompanied by torrential rainfall and near zero visibility at times. In addition to minor street flooding, rain contributed to several vehicle accidents along Highway 114 near Reese Center and along West Loop 289 in Lubbock. Radar indicated that areas from near Sundown and Levelland east to southern Lubbock and Wilson saw heavy rainfall of one to two inches with nearly four inches in a few locales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 11, 5:34 AM CST, 26 minutes earlier.

Area forecast discussion, Sep 11, 5:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
634 AM CDT THU SEP 11 2014

.AVIATION...
SHOWERS AND ISOLATED TS APPROACHING LUBBOCK FROM THE WEST IN THE
FIRST COUPLE OF HOURS IN THE VALID TIME. HOWEVER CONCENTRATION OF
TS NOT HIGH ENOUGH TO INSERT MENTION INTO THAT TAF. STILL...
CHANCES ARE NON-ZERO OF THAT POSSIBLE OCCURENCE THERE BEFORE 15Z.
FOR KCDS...LOW CLOUDS APPROACHING FROM THE NORTH AND NE SHOULD
BRING A PERIOD OF MVFR AND POSSIBLY IFR CONDITIONS THERE THIS
MORNING. FOCUS THEN SHIFTS TO RAIN EVENT OVERNIGHT. SHOWERS
DEFINITELY FAVORED OVER THUNDER AT THAT TIME AND HAVE INSERTED
MENTION IN THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT THU SEP 11 2014/

SHORT TERM...
FOCUS THIS MORNING REMAINS ON INCREASING RAIN CHANCES TONIGHT. UAA
AND WATER VAPOR IMAGERY SHOWING AN UPPER LOW OFF THE COAST OF BAJA
CALIFORNIA WHILE MODELS PROG A FAIRLY MODEST 50 KT UPPER LEVEL JET
STREAK EJECTING FROM THIS LOW TODAY MOVING FROM NRN MEXICO ACROSS
FAR WEST TEXAS AND ERN NEW MEXICO. ENOUGH LIFT FROM THIS JET STREAK
INTERACTING WITH DEEP SUB-TROPICAL MOISTURE STREAMING NWD FROM THE
ERN PACIFIC OFF THE COAST OF MAINLAND MEXICO TO GENERATE SCATTERED
TO NUMEROUS SHOWERS THAT WILL SPREAD NEWD/EWD ACROSS THE FCST AREA
THROUGH THE NIGHT. CHANCE TO LIKELY POPS FOCUSING ON THE OVERNIGHT
06Z TO 12Z PERIOD STILL LOOKS GOOD.

IN THE NEAR TERM...SHOWERS HAVE BEEN MUCH SLOWER TO DEVELOP IN
NARROW ZONE OF ISENTROPIC LIFT OVER THE COOL...MOIST AIR MASS IN
PLACE IN THE LOWER LEVELS OF THE TROPOSPHERE ACROSS WEST TEXAS.
HOWEVER...SATELLITE IMAGERY SHOWING INCREASING MID-LEVEL CLOUD COVER
FROM ERN NM TO THE RED RIVER VALLEY AND AS OF 08Z RADAR IMAGERY
FINALLY BEGINNING TO SEE SOME VERY ISOLATED RETURNS. MODELS REMAIN
IN GOOD AGREEMENT WITH THIS MODEST LIFT INTERACTING WITH THE DEEPER
MOISTURE TO GENERATE SOME PRECIP THIS MORNING. COULD SEE A QUIET
PERIOD OF THIS AFTERNOON AND EARLY EVENING BEFORE THE MECHANISM
DISCUSSED ABOVE BEGINS TO IMPINGE ON THE AREA...ALTHOUGH WITH
MOISTURE IN PLACE...THERE MAY BE ENOUGH DESTABILIZATION FOR SOME
ISOLATED SHOWER DEVELOPMENT WITH PEAK HEATING. THAT HEATING WILL BE
LIMITED BY CLOUD COVER AND COOL AIR MASS WITH FCST HIGHS FIVE TO TEN
DEGREES BELOW NORMAL.

LONG TERM...
WELCOME RAINFALL APPEARS NEARLY CERTAIN FOR MUCH OF THE SOUTH
PLAINS ON FRI AS AN UPPER TROUGH AND UNUSUALLY STRONG COLD FRONT
INTERCEPT A DEEPENING PLUME OF MONSOONAL MOISTURE ATOP WEST TX.
SOME PRECIP WILL LIKELY BE UNDERWAY AHEAD OF THE FRONT THANKS TO
A ZONAL CORRIDOR OF ISENTROPIC ASCENT AROUND 305K AIDED BY THE UL
JET MAX DISCUSSED IN THE SHORT TERM SECTION ABOVE. ARRIVAL OF THE
COLD FRONT ACROSS OUR NWRN ZONES BY MID-MORNING COULD CERTAINLY
GARNER SOME MESOSCALE BANDING WITH ENHANCED PRECIP RATES...BUT
BY THE AFTN THIS FRONT WILL BE EXITING TO OUR SOUTH FOLLOWED BY
PROGRESSIVELY DRIER AIR IN THE MID LEVELS. THIS SHOULD RESULT IN
A PROGRESSIVE DECAY OF PRECIP FROM N-S THROUGH THE AFTERNOON
RESULTING IN THE ONLY SATURATED LAYERS BECOMING CONFINED TO THE
LOWEST 5K FEET OR SO...A TRADEMARK COMMONLY ASSOCIATED WITH
DRIZZLE. THE NAM MAINTAINS AN AXIS OF ELEVATED POST-FRONTAL ASCENT
UNDER THE DECAYING ANTICYCLONIC JET STREAK FROM MEXICO...BUT THIS
AND ITS ASSOCIATED QPF BANDS BY FRI NIGHT ARE BEING DISMISSED IN
FAVOR OF WPC/S DRIER RECOMMENDATION. ANOTHER CHALLENGE ON FRI IS
HIGH TEMPS AS THE TIMING OF COLD FROPA WILL GUARANTEE TEMPS
END UP FALLING THROUGH THE AFTERNOON. RAW MODELS HAVE WIDESPREAD
LOWER 50S BEFORE SUNSET AND THIS APPEARS LEGITIMATE UPON LOOKING
AT THE CHILLY AIR MASS PRESENTLY OCCUPYING THE ENTIRE EXTENT OF
THE NORTHERN PLAINS.

THE WESTERN EXTENT OF COOL SURFACE RIDGING IS NOW PROGGED TO
LINGER ACROSS THE CWA THROUGH SUNDAY. THIS IS REFLECTED BY THE
CONTINUED DOWNWARD TREND IN HIGH TEMPS PER MEX GUIDANCE. ANY
BREAKS IN THE STRATUS ARE MOST LIKELY ACROSS OUR NRN-ERN ZONES
NEAREST THE DRIEST AIR IN THE SURFACE HIGH. BY LATE SAT...MOIST
ISENTROPIC LIFT WILL SLOWLY AMPLIFY AND ADVECT DEEPER MOISTURE
NORTHWARD FROM THE BIG BEND. ALTHOUGH POSSIBLE...NOT WILLING TO
INTRODUCE PRECIP MENTION JUST YET AS THE LL PRESSURE RIDGE MAY
PROVE MUCH DEEPER AND END UP THWARTING PRECIP ALTOGETHER.

STILL NOTABLE DIFFERENCES BY EARLY NEXT WEEK AS THE ECMWF INSISTS
ON A SHARPER TROUGH IN THE MIDWEST COMPLETE WITH ANOTHER COLD
FRONT LOCALLY BY MON/TUE. THE GFS IS MUTED ENTIRELY WITH THESE
FEATURES BUT STILL DELIVERS AN UNSETTLED NWLY FLOW REGIME UNDER
CONTINUED LL MOISTENING. EVEN THOUGH MOS FROM THE ECMWF AND GFS
ARE BULLISH WITH POPS FROM MON-WED...WILL KEEP PRECIP MENTION SHY
OF 20 PERCENT FOR NOW UNTIL THIS PICTURE HOPEFULLY TRENDS CLEARER
IN LATER RUNS. HI TEMPS SHOULD UNDERGO A VERY SLOW RECOVERY
FOLLOWING THE UNSEASONABLY COOL START TO THE WEEKEND AND THREAT OF
STUBBORN LOW CLOUDS FOR DAYS TO FOLLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  58  60  43  67 /  20  70  70  10  10
TULIA         78  59  60  44  67 /  20  60  80  10  10
PLAINVIEW     79  60  62  45  63 /  20  60  80  10  10
LEVELLAND     79  61  64  45  62 /  30  70  80  20  10
LUBBOCK       80  62  63  48  62 /  20  70  80  10  10
DENVER CITY   80  62  65  45  62 /  30  70  80  30  10
BROWNFIELD    80  62  65  46  62 /  30  70  80  20  10
CHILDRESS     81  62  64  50  70 /  20  40  70  10  10
SPUR          81  62  65  49  67 /  20  60  80  10  10
ASPERMONT     81  63  68  50  68 /  20  60  70  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/93/07
Hazardous weather outlook, Sep 11, 4:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
545 AM CDT THU SEP 11 2014

TXZ021>044-121045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
545 AM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSEASONABLY COOL AIR WITH NORTHEAST WINDS APPROACHING 30 MPH AT
TIMES WILL OVERSPREAD THE REGION ON FRIDAY BEHIND A STRONG COLD
FRONT. THIS FRONT WILL BRING THE COLDEST TEMPERATURES OF THE
SEASON SO FAR TO THE ENTIRE OUTLOOK AREA. MANY LOCATIONS ARE
EXPECTED TO SEE LOWS IN THE 40S BY SATURDAY MORNING. PERSONS
ATTENDING OUTDOOR EVENTS FRIDAY EVENING SHOULD PLAN AND DRESS
ACCORDINGLY FOR THESE UNUSUALLY COOL..DAMP AND BLUSTERY
CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Hockley

When
September 11, 6:00 AM CST to 7:30 AM CST
Where
Hockley County, 4 mi S of Levelland to 4 mi S of Ropesville
Reported by
Broadcast Media
Coordinates
33.522, -102.370

Heavy rains of one to nearly three inches caused minor flooding of roads and streets from Levelland to Ropesville.

Heavy Rain, Lubbock

When
September 11, 6:30 AM CST to 8:00 AM CST
Where
Lubbock County, 1.55 mi SW of (Ree)reese Afb Lubbo to 1.21 mi WSW of Woodrow
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
33.581, -102.065

Very heavy rainfall and near zero visibility contributed to a five-vehicle accident on Highway 114 near Reese Center. One motorist was injured and transported to University Medical Center Hospital in Lubbock with non-life threatening injuries. Other less serious vehicle accidents were reported in west Lubbock along Loop 289 as this heavy rain moved east. Rainfall amounts exceeded one inch over much of western and southern Lubbock County with numerous instances of minor street flooding.

Heavy Rain, Lynn

When
September 11, 8:30 AM CST to 10:30 AM CST
Where
Lynn County, 8 mi W of Tahoka to Wilson
Reported by
Public
Coordinates
33.180, -101.918

Heavy rains of one to nearly four inches produced minor flooding west of Tahoka along U.S. Highway 380 and also in the community of Wilson.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536068, 536062, 536071.